Alert archive / Minnesota / Red Flag Warnings in 2011

Red Flag Warning 5, NWS Aberdeen, SD

November 4, 2011Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Nov 4, 2011, 3:13 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Nov 4, 2011, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 3:13 AM CDT (08:13 UTC)
In effect from
Nov 4, 2011, 12:00 PM CDT
Expired
Nov 4, 2011, 6:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3725 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWUS83 KABR 040813
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT FRI NOV 4 2011

...DRY AND WINDY TODAY...

.A DRY AIR MASS WILL REMAIN IN PLACE THROUGH THIS EVENING. A
STRONG SURFACE PRESSURE GRADIENT WILL DEVELOP OVER THE AREA TODAY AND
ALLOW FOR STRONG SOUTHERLY WINDS TO DEVELOP. MINIMUM RELATIVE
HUMIDITY VALUES ARE EXPECTED TO FALL BETWEEN 20 AND 30 PERCENT
DURING PEAK HEATING. THE COMBINATION OF LOW HUMIDITY... STRONG
WINDS AND EXTREMELY DRY FUELS WILL SET THE STAGE FOR CRITICAL FIRE
WEATHER CONDITIONS.

MNZ039-046-SDZ271>273-042015-
/O.UPG.KABR.FW.A.0004.111104T1700Z-111104T2300Z/
/O.NEW.KABR.FW.W.0005.111104T1700Z-111104T2300Z/
TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU-
RED RIVER VALLEY-
313 AM CDT FRI NOV 4 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 039...
046...271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN MINNESOTA...FIRE ZONES 039 AND 046 . IN 
  SOUTH DAKOTA...FIRE ZONES 271...272 AND 273 . 

* WIND: SOUTH WINDS FROM 20 TO 35 MPH...GUSTING TO AROUND 45 
  MPH.

* HUMIDITY: MINIMUM READINGS FROM 20 TO 30 PERCENT.

* IMPACTS: GUSTY SOUTHERLY WINDS COMBINED WITH LOW RELATIVE
  HUMIDITY AND DRY FUELS WILL BRING THE POTENTIAL FOR RAPID FIRE
  GROWTH THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
SD

HTTP://WEATHER.GOV/ABERDEEN
2 follow-up statements
211 
WWUS83 KABR 041550
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT FRI NOV 4 2011

...DRY AND WINDY TODAY...

.A DRY AIR MASS WILL REMAIN IN PLACE THROUGH THIS EVENING. A
STRONG SURFACE PRESSURE GRADIENT HAS DEVELOPED ACROSS CENTRAL AND
EASTERN SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA...ALLOW FOR
STRONG GUSTY WINDS. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED
TO FALL BETWEEN 20 AND 30 PERCENT DURING PEAK HEATING. THE
COMBINATION OF LOW HUMIDITY... STRONG WINDS AND EXTREMELY DRY
FUELS WILL SET THE STAGE FOR CRITICAL FIRE WEATHER CONDITIONS.

SDZ269-270-042300-
/O.EXA.KABR.FW.W.0005.111104T1700Z-111104T2300Z/
UPPER MISSOURI COTEAU-MISSOURI COTEAU-
1050 AM CDT FRI NOV 4 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 269 AND 270.

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREA: IN SOUTH DAKOTA...FIRE ZONES 269 AND 270.

* WIND: SOUTH WINDS FROM 20 TO 30 MPH...GUSTING TO AROUND 40 
  MPH.

* HUMIDITY: MINIMUM READINGS FROM 20 TO 30 PERCENT.

* IMPACTS: GUSTY SOUTHERLY WINDS COMBINED WITH LOW RELATIVE 
  HUMIDITY AND DRY FUELS WILL BRING THE POTENTIAL FOR RAPID 
  FIRE GROWTH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MNZ039-046-SDZ271>273-042300-
/O.CON.KABR.FW.W.0005.111104T1700Z-111104T2300Z/
TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU-
RED RIVER VALLEY-
1050 AM CDT FRI NOV 4 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 039... 046...
271...272 AND 273...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

* AFFECTED AREA: IN MINNESOTA...FIRE ZONES 039 AND 046 . IN 
  SOUTH DAKOTA...FIRE ZONES 271...272 AND 273 .

* WIND: SOUTH WINDS FROM 20 TO 35 MPH...GUSTING TO AROUND 45 
  MPH.

* HUMIDITY: MINIMUM READINGS FROM 20 TO 30 PERCENT.

* IMPACTS: GUSTY SOUTHERLY WINDS COMBINED WITH LOW RELATIVE 
  HUMIDITY AND DRY FUELS WILL BRING THE POTENTIAL FOR RAPID 
  FIRE GROWTH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/ABERDEEN
714 
WWUS83 KABR 042301
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT FRI NOV 4 2011

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6PM CDT...


MNZ039-046-SDZ271>273-050015-
/O.EXP.KABR.FW.W.0005.000000T0000Z-111104T2300Z/
TRAVERSE-BIG STONE-UPPER JAMES RIVER-PRAIRIE COTEAU-
RED RIVER VALLEY-
601 PM CDT FRI NOV 4 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
FIRE ZONES 039...046...271...272 AND 273...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. 



$$

SDZ269-270-050015-
/O.EXP.KABR.FW.W.0005.000000T0000Z-111104T2300Z/
UPPER MISSOURI COTEAU-MISSOURI COTEAU-
601 PM CDT FRI NOV 4 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
FIRE ZONES 269 AND 270...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. 



$$


HTTP://WEATHER.GOV/ABERDEEN
HINTZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 4, 12:30 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 4, 12:30 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT FRI NOV 4 2011

.UPDATE...

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
VERY DRY AIR ADVECTING INTO THE CWA THIS AFTERNOON WITH DEWPOINTS
IN THE SINGLE DIGITS AND TEENS. SOUTH WINDS RATHER BREEZY ACROSS
WESTERN AND CENTRAL SD AS WELL. WILL LET RED FLAG WARNING RIDE
UNTIL 00Z THIS EVENING AND HAVE ALSO ISSUED A FIRE WX WATCH FOR
FRIDAY AFTERNOON ACROSS THE EASTERN CWA. CONTINUED VERY DRY AND
WINDY TOMORROW. FURTHER DETAILS ON FIRE WX CONCERNS NOTED BELOW IN
FIRE WX DISCUSSION.

PRESSURE GRADIENT TIGHTENS TOMORROW PRODUCING SOUTH WINDS FROM 20
TO 35 MPH...GUSTING TO AROUND 45 MPH. IMPRESSIVE LOW LEVEL JET
DEVELOPS OVERNIGHT AND PERSISTS THROUGH THE DAY FRIDAY ACROSS THE
EASTERN CWA. 850MB WINDS IN EXCESS OF 50 KNOTS. COULD BE LOOKING
AT WIND ADVISORY CRITERIA TOMORROW BUT WESTWARD EXTENT IN QUESTION
SO HAVE DIVERTED TO MID SHIFT FOR FINAL CALL. LOOKS MARGINAL IN
SOME AREAS BUT MAYBE A DECENT CHANCE OF CRITERIA IN THE HIGHER
ELEVATIONS ACROSS THE EASTERN CWA WHERE THEY CAN TAP INTO STRONGER
WINDS ALOFT.

ATTENTION THEN TURNS TO THE SYSTEM WHICH ENTERS THE REGION ON
SATURDAY. MODELS CONTINUE TO SLOW DOWN THE SYSTEM...WHICH WAS
EXPECTED SEVERAL DAYS AGO AND CONTINUE TO SEE THIS TREND. NOT MUCH
IN THE WAY OF SIGNIFICANT CHANGES IN REGARDS TO THIS SYSTEM. STILL
ON A SIMILAR LOW TRACK ACROSS CENTRAL SD UP INTO EASTERN ND.
SATURDAY LOOKING DRY STILL FOR MUCH OF THE CWA BUT DID MAINTAIN
SMALL POPS OVER THE FAR WESTERN CWA. GIVEN MUCH OF THE CWA IS ON
THE WARM SIDE OF THIS SYSTEM...STILL LOOKING AT RAIN SHOWERS
SATURDAY NIGHT WITH PERHAPS A FEW AREAS OF LIGHT SNOW BY SUNDAY
MORNING ALONG AND WEST OF THE JAMES VALLEY WHERE COLDER AIR BEGINS
WORKING INTO THE SYSTEM. MODELS NOT REAL BULLISH AT ALL ON QPF SO
NOT EXPECTING MUCH IN THE WAY OF PRECIP. LOOKS LIKE MUCH OF CWA
GETS DRY SLOTTED IN THIS ONE.

.LONG TERM...SUNDAY THROUGH THURSDAY

WILL CONTINUE TO ADVERTISE A DRY FORECAST WITH TEMPERATURES CLOSE
TO SEASONAL AVERAGE. WILL SEE FIRST SYSTEM DEPART THE CWA EARLY
SUNDAY...WITH LIGHT QPF IN WRAP AROUND SHOWERS ALONG THE NORTHERN
TIER OF SOUTH DAKOTA. A DECENT GRADIENT SUPPORTS WESTERLY LOW
LEVEL FLOW IN COLD ADVECTION...SO HIGHS WILL BE EARLY IN THE DAY
SUNDAY. DRY CONDITIONS ANTICIPATED WITH SHORTWAVE RIDGING OVERHEAD
AS SECOND SYSTEM DEVELOPS ACROSS THE CENTRAL PLAINS AND MOVES
MAINLY SOUTH AND EAST OF THE CWA TUESDAY. DRY AIR AROUND THE
PERIPHERY OF THIS SYSTEM WILL LIMIT POP/QPF. MODELS BEGIN TO
DIVERGE ON PLACEMENT/INTENSITY OF THIS STORM SYSTEM WEDNESDAY
ONWARDS...RESULTING IN A SPLIT OVER DEGREE/INTENSITY OF COLD
ADVECTION...ALONG WITH THAT OF THE WARM ADVECTION THAT
FOLLOWS...SO HAVE LOWER CONFIDENCE IN TEMPERATURE FORECAST
WEDNESDAY/THURSDAY TIMEFRAME.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR MOSTLY CLEAR SKIES AND UNLIMITED VISIBILITIES ARE EXPECTED AT
ALL TERMINALS THROUGH TONIGHT AND FRIDAY. THE ISSUE DURING THE TAF
PERIOD WILL BE THE DEVELOPING STRONG WINDS ON FRIDAY ACROSS THE
REGION. SOUTH WINDS TONIGHT ARE EXPECTED TO MIX OUT LATE FRIDAY
MORNING TO AROUND 25 TO 30 KNOTS WITH GUSTS TO 35 TO 40 KNOTS
THROUGH THE AFTERNOON. ADDED IN SOME LLWS TO KPIR/KATY AS SFC
WINDS HAVE YET TO PICK UP AT THESE SITES THOUGH WINDS AROUND 2000
FT ARE AROUND 35 TO 45 KTS. MAY NEED TO ADD LLWS TO KABR BY 12Z AS
WELL IF THE SFC WINDS DO NOT INCREASE IN STEP.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
     FOR PRAIRIE COTEAU-RED RIVER VALLEY-UPPER JAMES RIVER.

MN...FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 3, 3:39 PM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT THU NOV 3 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-042045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
339 PM CDT THU NOV 3 2011 /239 PM MDT THU NOV 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE EARLY
EVENING HOURS ACROSS CENTRAL SOUTH DAKOTA WITH RH VALUES RANGING
FROM 15 TO 25 PERCENT AND WIND GUSTS FROM 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS ON FRIDAY ACROSS EASTERN SOUTH DAKOTA INTO
WEST CENTRAL MINNESOTA WITH SPEEDS FROM 25 TO 35 MPH AND GUSTS
AROUND 45 MPH. CRITICAL FIRE WEATHER CONDITIONS EXPECTED ONCE
AGAIN AS RH VALUES FALL TO 20 TO 30 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:38 AM CDTWind AdvisoryABRBrown, Buffalo, Clark, Codington, Day, Deuel and 16 more14 hr
Nov 4, 3:38 AM CDTWind AdvisoryABRBrown, Buffalo, Clark, Codington, Day, Deuel and 14 more39 hr

Nearby

Red Flag Warnings in Minnesota, 2011Red Flag Warnings in South Dakota, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.